Care During Chemotherapy and Beyond
Hypoalbuminemia (Low Albumin)
What is hypoalbuminemia?
Hypoalbuminemia is a deficit of albumin in the blood, more often seen in
elderly patients. Albumin is a protein that is found in the blood.
What causes hypoalbuminemia?
There are many causes of low serum albumin levels. These causes
- Poor nutritional state - you haven't been eating enough protein, or you may be losing
protein, usually during a period of illness
- Increased excretion (or loss) of albumin from your body from:
- Renal (kidney) dysfunction - your kidneys may not work well due to any number of
conditions. They may be leaking albumin in the urine, causing hypoalbuminemia
- You may have some form of liver disease, such as hepatitis, or cancer in your liver,
which may have spread from elsewhere in your body that causes you to lose albumin,
thus resulting in hypoalbuminemia.
- Certain heart conditions - such as congestive heart failure, or pericarditis - may
cause you to have low albumin levels in your blood
- Problems with your stomach - including inflammatory bowel disease, or lymphoma,
can cause hypoalbuminemia
- Other forms of cancer or conditions- such as sarcoma or amyloidosis - can
- Side effects from medications can cause hypoalbuminemia
- Infections - such as tuberculosis - can cause hypoalbuminemia
What are some symptoms and side effects of hypoalbuminemia
to look for?
- You may not have any symptoms, unless your blood albumin levels are significantly
lowered. In this case, you may not be eating very well. You may have swelling that
is all over your body, or swelling in one part of your body (such as your legs)
- You may have muscle weakness, fatigue, or cramps
- You may have a poor appetite, and may not be eating well. Even people who take in
a lot of protein in their diet may still have low albumin levels in their blood.
- If you have liver problems that may have caused your hypoalbuminemia,
you may notice that your abdomen is swollen with fluid (called, ascites).
Things you can do to treat hypoalbuminemia:
- Follow your healthcare provider's instructions regarding raising your blood albumin
level. Treatments of low albumin levels are based on correcting the underlying cause.
- Make sure you tell your doctor, as well as all healthcare providers, about any other
medications you are taking (including over-the-counter, vitamins, or herbal remedies).
These can cause interactions with other medications.
- Take all of your medications as directed
- Speak with your doctor or healthcare provider about which diet is right for you.
Depending on the cause of your hypoalbuminemia, he or she may suggest
a different type of diet. For example, if you have low albumin levels in your blood
due to improper nutrition, you may be encouraged to eat high- protein foods. If
your hypoalbuminemia is due to liver dysfunction, you may be placed on fluid restriction,
and a special diet. Discuss this with your healthcare provider.
- Avoid alcohol, as alcohol can cause your symptoms of hypoalbuminemia
to worsen (especially with liver disease)
- Follow all of your healthcare provider's recommendations for follow up blood
work and laboratory tests to monitor your hypoalbuminemia.
- If you experience symptoms or side effects of your therapy, especially if severe,
be sure to discuss them with your health care team. They can prescribe medications
and/or offer other suggestions that are effective in managing such problems.
Drugs or treatments that may be prescribed by your doctor for hypoalbuminemia:
Treatment of low albumin levels (hypoalbuminemia) is based
on correcting the underlying cause. The medications that your doctor or healthcare
provider may prescribe vary greatly depending on the cause of your hypoalbuminemia.
When to call your doctor or health care provider:
- Severe diarrhea (greater than 5 stools in a day).
- Nausea that interferes with your ability to eat, and is unrelieved by any prescribed
- Vomiting (vomiting more than 4-5 times in a 24 hour period).
- Constipation unrelieved by laxatives.
- Confusion, changes in thinking and mentation, yellowing of the eyes or skin, fluid
accumulation in your abdomen.
- Muscle weakness, or a poor appetite that does not improve.
- Shortness of breath, chest pain or discomfort, should be evaluated immediately.
- Feeling your heart beat rapidly (palpitations).
Return to list of Blood
Note: We strongly encourage you to talk with your health
care professional about your specific medical condition and treatments. The information
contained in this website is meant to be helpful and educational, but is not a substitute
for medical advice.
Chemocare.com is designed to provide the latest information about chemotherapy to patients and their families, caregivers and friends. For information about the 4th Angel Mentoring Program visit www.4thangel.org